Texas, 2018

Damaging Wind in Texas, August 18, 2018

August 18, 2018 · NWS EPZ · 1 event in 1 county or zone

An upper trough was moving over the Rockies with a surface trough near the Rio Grande helped to trigger thunderstorms over Hudspeth County. An apparent microburst occurred in Dell City with one of the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was moving over the Rockies with a surface trough near the Rio Grande helped to trigger thunderstorms over Hudspeth County. An apparent microburst occurred in Dell City with one of the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 18, 1:24 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 18, 1:24 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
224 PM MDT Sat Aug 18 2018

.SYNOPSIS...
A pair of upper level disturbances will move through the area
tonight, bringing scattered showers and thunderstorms to much of
the region. Much drier air will work into the area behind the
disturbances, nearly shutting off afternoon thunderstorm activity
on Sunday, and helping boost temperatures across the lowlands. A
few areas may see highs around 100 degrees on Sunday. A weak
backdoor cold front will drop temperatures by a few degrees on
Monday. Thunderstorm chances will increase over the higher
terrain of the Gila Region and Sacramento Mountains again
starting on Monday, but will stay focused over the higher
mountains for much of the week.

&&

.DISCUSSION...
We should see an active afternoon and evening across the area (in
terms of convection), followed by a sharp downturn in activity
for tomorrow, and a fairly anemic start to the week ahead.

Water vapor imagery shows a well-defined shortwave trough/vort
lobe moving into Grant and Sierra Counties from the NW currently,
with a more significant trough further to the north (with
significant drying in its wake). There's a bit of wind shift at
the surface, going from light W over most of SW New Mexico to
light NW over Catron County, and this is likely the ill-defined
tail end of a surface trough that curves up into SE Colorado.

The NAM and GFS push both of these upper disturbances through the
area overnight, with significant drying behind the second trough
basically shutting us down tomorrow as PW values drop into the
0.50 to 0.75 inch range tomorrow afternoon over most of the CWA.

Modifying the 12Z EPZ sounding for a Dewpoint of 55 and a Temp of
94 (and mixing the boundary layer) yields a SBCAPE of 1200 J/Kg
and little to no CIN, and maintains a healthy 1.40" PW. However,
RAP analysis shows moderate instability (CAPEs of 800-1200 J/Kg)
mainly south of I-10, with weaker instability further north, and
much lower values over the Rio Grande Valley north of Las Cruces.
Rather flat Cu over the lowlands on satellite supports this, as
does the weakening trend of the first round of storms coming off
the Black Range. Additional storms/outflow over Catron and Socorro
Counties suggests we'll see another round of storms in Grant and
western Sierra Counties in the next hour or two.

Most higher-res models suggest storms over Grant/Sierra Counties
will propogate south and east into the lowlands, while isolated
storms develop later this afternoon over the Sacramento Mountains,
Hudspeth County, and higher terrain in NE Chihuahua. This
convection NE to SE of El Paso should be enough to produce an
outflow boundary which may become a focus for additional
thunderstorm development later on, especially as storms and
stronger outflow from the NW push into the area, aided by the
aforementioned upper level trough. Earlier runs of the HRRR seemed
to really favor SW New Mexico (esp Luna County) for convective
coverage later today, but subsequent runs have been far less
consistent. HREF members seem to prefer South-Central NM and the
El Paso area, but with little agreement on timing.

All that being said, I like SW New Mexico this afternoon and early
evening (and more spotty storms over Otero/Hudspeth), with the
focus shifting to Dona Ana/El Paso/Southern Otero Counties this
evening. This will largely hinge on getting a decent storms going
in the next few hours to our NW, as outflow generated by these
storms will be a necessary trigger.

With the other (more significant) upper level trough approaching
later this evening, there's a good chance at seeing storms linger
after midnight, with the most favored area sort of stretched out
E-W near and just south of New Mexico/Chihuahua border and into
West Texas... basically following the orientation of the
approaching trough.

Main weather hazard will be localized flooding with back-building
storms or slow-moving. Storm motion has been a little better than
this morning's sounding would suggest, but storm motion is likely
to be slower closer the further SE you go (note the storms south
of Hudspeth County are barely moving).

We could see a few showers lingering in southern Hudspeth County
early in the morning tomorrow, otherwise, significant drying aloft
and at the surface will shutoff thunderstorm activity for
tomorrow. I kept in a slight chance over the Sacramento
Mountains, but that might be a stretch. With the lack of moisture,
temperatures will climb up and possibly meet or exceed the
100-degree mark over some lowland areas, including ELP.

Sunday night, a backdoor cold front will bring increasing NE to E
flow, with some noticeably gusty (but below advisory-level) winds
expected along west-facing slopes. Low level moisture will
increase markedly behind the front, but we'll remain very dry
aloft, with PW values Monday afternoon hovering around 1.00 inch.
Stable conditions will limit thunderstorm potential over most of
the area, but scattered storms can be expected over the higher
terrain of the Gila Region and the Sacramento Mountains. With the
subtropical ridge located over the AZ/NM border, steering flow
will remain weak, and the risk of spot flooding will crop up again
in the higher terrain.

The ridge looks to drift eastwards slowly through the week, with
weak steering flow continuing. Upper and lower-level moisture will
remain anemic, and slowly warming temperatures aloft coupled with
the drier conditions will yield weak instability. What limited
thunderstorm chances we'll have will be mainly focused in the
higher terrain. Luckily, the ridge itself isn't terribly strong,
so while temperatures will climb above average, they should stay
in the middle to upper-90s.

Better moisture will be pulled up west of the Continental Divide
towards the middle and later parts of the week, to the benefit of
Arizona and Sonora. But as the ridge shifts into central Texas
Fri-Sat, we'll hopefully start to see some of that moisture work
back east of the Divide.

&&

.AVIATION...Valid 19/00Z-20/00Z...
Period will start out with SCT-BKN080-100 BKN150-200 and isolated to
scattered VRB25G40KT 1-3SM TSRA BKN030-040 through 06Z.  After 06Z
skies will begin to clear from N to S with just some FEW-SCT100-120
expected to develop after 18Z.

&&

.FIRE WEATHER...
After some afternoon and evening showers and thunderstorms, much
drier air will be moving in from the north for Sunday.  Just a
couple isolated storms possible in the Sacs during the afternoon.
Relative humidities will be falling into the teens for most
locations Sunday afternoon as temperatures approach the 100 degree
mark again for the lowlands.  A back door cold front will move
through Sunday night and bring an increase in low level moisture and
relative humidities for the upcoming week. Thunderstorm chances look
minimal except the mountains through midweek as upper ridge that's
been persistent over the western U.S. moves eastward. As the high
moves east, a more typical monsoon pattern will setup,toward the end
of the week, but at this time it looks like the best precipitation
chances will be closer to the Arizona border.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 101  76  95 /  40  10   0   0
Sierra Blanca           72  96  70  91 /  40  20  10   0
Las Cruces              69  98  69  94 /  40   0   0   0
Alamogordo              68  97  68  93 /  40  10   0  10
Cloudcroft              52  75  48  67 /  50  10  10  50
Truth or Consequences   70  98  68  93 /  30   0   0   0
Silver City             63  92  60  89 /  40   0   0  10
Deming                  68  99  69  96 /  40   0   0   0
Lordsburg               68  97  66  96 /  40   0   0   0
West El Paso Metro      75  99  75  94 /  40  10   0   0
Dell City               70  99  70  93 /  40  20   0   0
Fort Hancock            75 101  73  96 /  40  20   0   0
Loma Linda              70  96  69  89 /  50  20   0   0
Fabens                  70 100  70  95 /  40  20   0   0
Santa Teresa            73  99  73  95 /  40  10   0   0
White Sands HQ          71  98  70  94 /  40   0   0   0
Jornada Range           68  98  67  95 /  40   0   0   0
Hatch                   67  98  67  95 /  40   0   0   0
Columbus                71  99  71  97 /  40  10   0   0
Orogrande               73  98  73  93 /  40  10   0   0
Mayhill                 59  83  54  75 /  50  10  10  40
Mescalero               58  85  54  79 /  40  10  10  50
Timberon                56  84  55  77 /  50  10  10  40
Winston                 57  91  52  86 /  40   0   0  20
Hillsboro               65  96  64  92 /  40   0   0  10
Spaceport               67  97  67  92 /  40   0   0   0
Lake Roberts            51  90  49  87 /  40   0   0  30
Hurley                  63  93  61  90 /  40   0   0  10
Cliff                   57  96  56  94 /  30   0   0  20
Mule Creek              57  94  55  93 /  30   0   0  10
Faywood                 65  94  64  90 /  40   0   0  10
Animas                  69  97  67  97 /  30   0   0   0
Hachita                 69  98  68  96 /  40   0   0   0
Antelope Wells          67  95  67  94 /  40   0   0   0
Cloverdale              65  92  63  91 /  40  10   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Aug 18, 11:31 AM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1231 PM MDT Sat Aug 18 2018

NMZ401>417-TXZ418>424-191845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1231 PM MDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Locally heavy rainfall from slow-moving scattered to numerous
showers and thunderstorms this afternoon and evening will produce
spot flooding in a few places. A few storms may also produce small
hail and wind gusts of 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm activity will take a major downturn on Sunday as
drier air moves in aloft. Thunderstorms will generally be focused
on the higher terrain Monday through Friday, with just isolated
thunderstorms in the lowlands.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any significant weather occurrence
to local law enforcement and to the NWS office via phone or by
Twitter using our office handle @NWSElPaso

In the hours before

Special weather statement, Aug 18, 12:09 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
109 PM MDT SAT AUG 18 2018

NMZ402-403-407>409-182000-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-Sierra County Lakes NM-
109 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTHEASTERN LUNA COUNTIES UNTIL 200 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Lake Valley, or 13 miles northwest of Nutt, moving
south southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Macho Springs Wind Farm, Cookes Peak and Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 10774 3278 10758 3247 10740 3245 10774
TIME...MOT...LOC 1909Z 351DEG 12KT 3268 10764

TRIPOLI

The radar

The El Paso radar (KEPZ), 142 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
August 18, 1:51 PM MST
Where
Hudspeth County, 1.2 mi W of Dell City Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
31.948, -105.200

Apparent microburst at the Dell City West Texas Mesonet Site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779974.